Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 103, NWS Gaylord, MI

July 2, 20084 counties in Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 2, 2008, 4:24 PM EDT for 4 counties in Michigan. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2008, 4:24 PM EDT (20:24 UTC)
Expired
Jul 2, 2008, 5:02 PM EDT
In force
38 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Antrim County, MI, Charlevoix County, MI, Grand Traverse County, MI, Leelanau County, MI

The radar

The NCL Michigan radar (KAPX), 81 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:35 PM EDTHAIL 0.884 N Cedar, MI
Jul 2, 4:40 PM EDTHAIL 0.752 W Suttons Bay, MI
Jul 2, 4:41 PM EDTHAIL 0.5Suttons Bay, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 1:18 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 022024
SVRAPX
MIC009-029-055-089-022130-
/O.NEW.KAPX.SV.W.0103.080702T2024Z-080702T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
424 PM EDT WED JUL 2 2008

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANTRIM COUNTY IN NORTHERN LOWER MICHIGAN...
  GRAND TRAVERSE COUNTY IN NORTHERN LOWER MICHIGAN...
  CHARLEVOIX COUNTY IN NORTHERN LOWER MICHIGAN...
  LEELANAU COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 530 PM EDT

* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF GLEN ARBOR...OR 12 MILES NORTHEAST OF EMPIRE...MOVING
  EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LELAND AROUND 430 PM EDT...
  SUTTONS BAY AND PESHAWBESTOWN AROUND 440 PM EDT...
  MAPLETON AROUND 445 PM EDT...
  OLD MISSION AROUND 450 PM EDT...
  KEWADIN AROUND 455 PM EDT...
  TORCH LAKE AND CLAM RIVER AROUND 500 PM EDT...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4497 8595 4495 8582 4506 8576 4509 8559
      4505 8556 4499 8563 4499 8559 4493 8559
      4492 8555 4500 8548 4492 8548 4491 8544
      4512 8538 4520 8488 4492 8486 4487 8554
      4493 8559 4486 8564 4484 8599 4491 8601
TIME...MOT...LOC 2024Z 261DEG 38KT 4494 8587

$$
3 follow-up statements
000 
WWUS34 KAPX 022039
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
439 PM EDT WED JUL 2 2008

MIC009-029-055-089-022130-
/O.CON.KAPX.SV.W.0103.000000T0000Z-080702T2130Z/
ANTRIM MI-GRAND TRAVERSE MI-CHARLEVOIX MI-LEELANAU MI-
439 PM EDT WED JUL 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR LEELANAU...CHARLEVOIX...GRAND TRAVERSE AND ANTRIM COUNTIES...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR SUTTONS BAY...OR 15 MILES NORTH OF TRAVERSE CITY...MOVING EAST
AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OLD MISSION AROUND 450 PM EDT...
  KEWADIN AROUND 455 PM EDT...
  TORCH LAKE AROUND 500 PM EDT...
  LAKE BELLAIRE...CENTRAL LAKE AND CLAM RIVER AROUND 505 PM EDT...
  BELLAIRE AROUND 510 PM EDT...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4509 8560 4505 8556 4499 8563 4499 8559
      4493 8560 4493 8559 4492 8555 4500 8548
      4491 8548 4489 8545 4490 8543 4512 8538
      4520 8487 4492 8488 4490 8548 4487 8554
      4493 8559 4487 8564 4491 8573 4501 8575
TIME...MOT...LOC 2039Z 261DEG 38KT 4496 8565

$$
000 
WWUS34 KAPX 022054
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
453 PM EDT WED JUL 2 2008

MIC055-089-022103-
/O.CAN.KAPX.SV.W.0103.000000T0000Z-080702T2130Z/
GRAND TRAVERSE MI-LEELANAU MI-
453 PM EDT WED JUL 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR LEELANAU AND GRAND TRAVERSE
COUNTIES IS CANCELLED...

THE STORM HAS MOVED EAST FROM LEELANAU COUNTY AND THE OLD MISSION 
PENINSULA. THUS THE WARNING FOR LEELANAU AND GRAND TRAVERSE COUNTIES 
HAS BEEN CANCELLED.

AT 440 PM...HAIL AS LARGE AS PENNIES WAS REPORTED NEAR SUTTONS BAY  
WITH THIS STORM.

LAT...LON 4495 8541 4512 8538 4520 8489 4520 8487
      4492 8489 4490 8527 4491 8543
TIME...MOT...LOC 2053Z 264DEG 45KT 4499 8537

$$

MIC009-029-022130-
/O.CON.KAPX.SV.W.0103.000000T0000Z-080702T2130Z/
ANTRIM MI-CHARLEVOIX MI-
453 PM EDT WED JUL 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CHARLEVOIX AND ANTRIM COUNTIES...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR KEWADIN...OR 6 MILES NORTH OF ELK RAPIDS...MOVING EAST AT 52
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELLAIRE...LAKE BELLAIRE AND CENTRAL LAKE AROUND 500 PM EDT...  
  JORDAN TOWNSHIP AROUND 510 PM EDT...
  ALBA AROUND 520 PM EDT...

AT 440 PM...HAIL AS LARGE AS PENNIES WAS REPORTED NEAR SUTTONS BAY  
WITH THIS STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4495 8541 4512 8538 4520 8489 4520 8487
      4492 8489 4490 8527 4491 8543
TIME...MOT...LOC 2053Z 264DEG 45KT 4499 8537

$$
000 
WWUS34 KAPX 022102
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
503 PM EDT WED JUL 2 2008

MIC009-029-022113-
/O.CAN.KAPX.SV.W.0103.000000T0000Z-080702T2130Z/
ANTRIM MI-CHARLEVOIX MI-
503 PM EDT WED JUL 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR CHARLEVOIX AND ANTRIM COUNTIES
IS CANCELLED...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...AND CONDITIONS REMAIN
FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER IN AND NEAR THE WATCH
AREA. REMAIN PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.

LAT...LON 4495 8541 4512 8538 4520 8489 4520 8487
      4492 8489 4490 8527 4491 8543
TIME...MOT...LOC 2103Z 264DEG 45KT 4500 8519

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:10 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 2, 3:10 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
310 PM EDT WED JUL 2 2008

.AVIATION...POCKETS OF SHOWERS AND THUNDERSTORMS WILL IMPACT NRN
MICHIGAN THROUGH THE AFTERNOON HOURS...WITH THE BEST CHANCE FOR
THUNDER SHAPING UP TO IMPACT THE PLN TERMINAL SITE. OTHERWISE...
ASIDE FROM BRIEF MVFR CONDITIONS WITH SHOWERS AND THUNDERSTORMS
THROUGH THE AFTERNOON...VFR CONDITIONS ANTICIPATED THROUGH THE TAF
PERIOD.

ADAM

&&

.UPDATE...ISSUED AT 1210 PM.

16Z SFC ANALYSIS REVEALING LOW PRESSURE NEAR THE SRN TIP OF JAMES
BAY...AND TRAILING COLD FRONT EXTENDING SW TO NEAR MQT THEN
CONTINUING INTO CENTRAL WISCONSIN. A COUPLE MCS/S ONGOING AHEAD OF
THE FRONT...DRIVEN BY RAPIDLY INCREASING LOW-MID LEVEL MOISTURE
ADVECTION FROM SRN WISCONSIN UP INTO NRN MICHIGAN. BULK OF AND
STRONGEST CONVECTION OCCURRING ACROSS EASTERN/SRN WISCONSIN WHERE
THE BEST ELEVATED INSTABILITY CURRENTLY RESIDES...WITH A TRAILING
EDGE OF SHOWERS/THUNDER PUSHING ACROSS NRN LOWER MICHIGAN ATTM.
FURTHER NORTH...WATER VAPOR IMAGERY SHOWING MID LEVEL SHORT WAVE
JUST NORTH OF LAKE SUPERIOR AND ASSOCIATED DRY PUNCH/EDGE OF COOLING
ALOFT PUSHING ACROSS LAKE SUPERIOR. ADDITIONAL SHOWERS/THUNDERSTORMS
ARE DEVELOPING ALONG THE LEADING EDGE OF THE DRY PUNCH AND CLOSE TO
THE SFC COLD FRONT.

OVERALL CONVECTIVE TRENDS THROUGH THE AFTERNOON AND INTO THE EVENING
STILL A BIT OF A QUESTION MARK. MAIN FOCUS FOR THE STRONGEST STORMS
THROUGH THE NEXT FEW HOURS WILL OBVIOUSLY BE ACROSS EASTERN
WISCONSIN AND DOWN INTO SW LOWER MICHIGAN...FOLLOWING THE BEST
MOISTURE/INSTABILITY SURGE INTO THE REGION...ALTHOUGH ELEVATED
CONVECTION CERTAINLY REMAINS A POSSIBILITY ACROSS NRN MICHIGAN AS LOW
LEVEL MOISTURE CONTINUES TO ADVECT IN ABOVE THE BOUNDARY LAYER.

BUT ANOTHER ROUND OF SHOWERS/STORMS MAY YET DEVELOP/ARRIVE LATER IN
THE AFTERNOON INTO THE EVENING AS THE MID LEVEL WAVE/DRY PUNCH/
COOLER AIR ALOFT AND COLD FRONT SLIP DOWN INTO THE AREA. QUESTION
REMAINS JUST HOW MUCH SFC BASED INSTABILITY WILL WE HAVE AT THAT
POINT FOR A SEVERE WEATHER THREAT. SFC DEWPOINTS HAVE BEEN NUDGING
UP AROUND 60F IN MANY AREAS. HOWEVER ABUNDANT CLOUD COVER ACROSS THE
REGION HAS KEPT SFC TEMPERATURES IN CHECK THUS FAR AND WILL LIKELY
KEEP TEMPS (AND SEVERE WEATHER POTENTIAL) DOWN FOR MOST AREAS
THROUGH THE AFTERNOON. EVEN SO...GIVEN THE ABUNDANT LOW LEVEL
MOISTURE ADVECTION INTO REGION ABOVE THE MORE STABLE BOUNDARY
LAYER...COMBINED WITH THE EVENTUAL COOLING ALOFT...MAY LEAD TO
ANOTHER LINE OF SHOWERS/STORMS DEVELOPING AND DROPPING DOWN THROUGH
THE AREA ALTHOUGH THE CONVECTION MAY REMAIN SOMEWHAT ELEVATED. BUT
ARRIVAL OF STRONGER WINDS ALOFT/INCREASING 0-6KM BULK SHEAR VALUES
PROBABLY JUSTIFIES AT LEAST A LOW END SEVERE WEATHER THREAT FOR HAIL
AND POSSIBLY WINDS ASSUMING WE CAN MUSTER SOME SFC BASED INSTABILITY.

&&

.DISCUSSION... /ISSUED 346 AM EDT WED JUL 2 2008/

CONTINUATION OF THE RECENT MEAN RIDGE WEST/TROUGH EAST PATTERN
CONTINUES OVER NORTH AMERICA THIS WEEK...THOUGH ANOTHER BREAK IN
THE PATTERN SIMILAR TO THE END OF LAST WEEK) EXPECTED TO OCCUR BY
THE WEEKEND AS REMNANTS OF UPPER LOW CURRENTLY OUT AT 40N/135W
MOVE INTO THE WESTERN STATES...WITH THE FLOW FLATTENING OUT AND
TURNING MORE ZONAL AHEAD OF THIS WAVE. IN THE NEAR TERM...FOCUS
WILL BE ON A SHORT WAVE TROUGH DIGGING SOUTHEAST OUT OF CENTRAL
CANADA INTO THE MEAN LONG WAVE TROUGH POSITION. THIS WAVE EXPECTED
TO SWING THROUGH THE GREAT LAKES LATER TODAY...DRIVING A COLD
FRONT ACROSS THE STATE. THIS WILL BE FOLLOWED BY ANOTHER SHOT OF
COOLER AIR AS HIGH PRESSURE BUILDS ACROSS THE REGION...WHILE THE
COLD FRONT EVENTUALLY STALLS ACROSS THE OHIO VALLEY AS STRONGER
HEIGHT FALLS ROTATE NORTHEAST INTO QUEBEC. FORECAST ISSUES FOR THE
NEAR TERM WILL FOCUS ON THUNDERSTORMS AND SEVERE WEATHER POTENTIAL
LATER TODAY.

TODAY/TONIGHT...SYNOPSIS...MIDNIGHT SURFACE ANALYSIS SHOW LOW
PRESSURE OVER NORTHWEST ONTARIO WITH A COLD FRONT TRAILING BACK TO
THE SOUTHWEST ACROSS NORTHERN MN/ND.  STRONG MID LEVEL SHORT WAVE
TROUGH/HEIGHT FALL CENTER DIGGING SOUTHEAST ACROSS MANITOBA...
DRIVING THE FRONT TOWARD THE WESTERN GREAT LAKES.  AXIS OF 60+F
SURFACE DEW POINTS HAS REACHED INTO THE UPPER MIDWEST AND NORTHWEST
ONTARIO...ALONG WITH 850MB DEW POINTS 10+C...COINCIDING WITH
700-500MB LAPSE RATES OF 6.5-7C/KM.  THIS IS FUELING A LINE OF
CONVECTION FROM LAKE SUPERIOR/WESTERN UPPER MI/NORTHERN MN
WITHIN AN AXIS OF 2000+ J/KG MUCAPE. MEANWHILE CONDITIONS OVER
NORTHERN MI CONSIDERABLY DRIER TO START OUT THE MORNING...WITH
CLEAR/PARTLY CLOUDY SKIES AHEAD OF ADVANCING CONVECTIVE DEBRIS
SHIELD SPREADING ACROSS THE UPPER PENINSULA.

PROBLEM FOR TODAY WILL BE PROSPECTS FOR SEVERE THUNDERSTORMS AS COLD
FRONT SLICES INTO THE AREA DURING PEAK HEATING...THOUGH DEGREE OF
HEATING AND SURFACE MOISTURE RETURN WILL VARY ACROSS THE FORECAST
AREA.  BAND OF SHOWERS/THUNDERSTORMS ACROSS LAKE SUPERIOR/WESTERN
AND CENTRAL UPPER MI SHOULD HOLD TOGETHER AS IT MOVES INTO NORTHERN
MI TOWARD 09Z OR SO...UPSTREAM PROFILERS AND VWP DATA SHOW LOW LEVEL
FLOW VEERING MORE WEST-SOUTHWEST OVER PAST 6-9 HOURS...AND
SUBSEQUENTLY LOW LEVEL THETA-E RIDGE/ELEVATED INSTABILITY AXIS
BECOMING MORE ELONGATED TO THE EAST-NORTHEAST.  THIS SHOULD CONTINUE
TO FEED APPROACHING CONVECTIVE BAND.  THIS CLOUD/PRECIPITATION
SHIELD WILL LIKELY LIMIT HEATING ACROSS ROUGHLY THE NORTHERN THIRD
OR SO OF THE FORECAST AREA...AND EVEN IF SUN CAN PEEK OUT BY EARLY
AFTERNOON MAY NOT BE ENOUGH RECOVERY TIME TO GENERATE MUCH
INSTABILITY BEFORE THE COLD FRONT SWEEPS THROUGH. MEANWHILE...
FARTHER SOUTH/SOUTHEAST TEMPERATURES EXPECTED TO WARM WELL INTO THE
70S/LOWER 80S (AND BREEZY WITH WINDS LIKELY GUSTING OVER 30 MPH).
PROBLEM HERE IS TIMING LOW LEVEL MOISTURE RETURN AS DEW POINTS WILL
PROBABLY REMAIN IN THE 50S FOR A GOOD PORTION OF THE DAY...POSSIBLY
RIGHT UP UNTIL JUST BEFORE FRONTAL PASSAGE DURING THE EARLY EVENING
HOURS.  MODIFYING FORECAST SOUNDINGS AROUND HTL FOR 82/60 YIELDS
MLCAPE VALUES ONLY AROUND 700 J/KG...BETTER INSTABILITY IS FORECAST
TO THE SOUTH AND SOUTHWEST WHERE LOW LEVEL MOISTURE WILL BE MORE
SUBSTANTIAL.  KINEMATIC FIELDS ARE IN PRETTY GOOD SHAPE WITH
SOUTHERN EDGE OF STRONGER MID LEVEL FLOW ACROSS THE FORECAST AREA
RESULTING IN 30-40KTS 0-6KM BULK SHEAR...AND UNIDIRECTIONAL WIND
PROFILES SUPPORTING A DAMAGING WIND THREAT.  THIS COMBINED WITH GOOD
SYNOPTIC SUPPORT WILL HELP OVERCOME LIMITED INSTABILITY TO SOME
DEGREE...THE MAIN CONCERN IS MORE ALONG THE LINES OF NARROWING DOWN
THE GREATEST THREAT AREA.  DAY ONE OUTLOOK FROM SPC HAS ALREADY
PUSHED THE SLIGHT RISK OUT OF EASTERN UPPER...AND THE THINKING
OUTLINED ABOVE REGARDING THE INSTABILITY ISSUE SUGGESTS WE MAY BE
ABLE TO FURTHER NARROW THE RISK AREA DOWN TO SOMETHING LIKE
ALONG/SOUTH OF A LELAND-ROGERS CITY LINE...FROM MID AFTERNOON
THROUGH EARLY EVENING TO COINCIDE WITH THE ARRIVAL OF BETTER LOW
LEVEL MOISTURE.

THINGS SHOULD QUIET DOWN BY LATE EVENING AS COLD FRONT PRESSES SOUTH
AND DRIER AIR ALOFT MOVES IN.  THERE IS A SECONDARY TROUGH AXIS
FORECAST TO CROSS THE FORECAST AREA OVERNIGHT...SHOULD NOT BE TOO
MUCH OF AN ISSUE THOUGH THERE IS A GOOD BIT OF LOWER CLOUD COVER
ACROSS NORTHERN ONTARIO DROPPING SOUTH...AND GUIDANCE SHOWING SOME
INCREASE IN LOW LEVEL RH TO VARYING DEGREES...AT LEAST SUGGESTING
SOME CLOUD COVER OVERNIGHT.

THURSDAY...SURFACE HIGH PRESSURE RIDGING IN FROM THE WEST WILL BRING
ANOTHER PUSH OF COOL AIR TO NORTHERN MI FOR THURSDAY...WITH FORECAST
HIGHS RUNNING A SOLID 5-10 DEGREES BELOW EARLY JULY NORMALS AS
TEMPERATURES STRUGGLE TO CLIMB MUCH ABOVE THE 70 DEGREE MARK.
VARIABLE MORNING CLOUD COVER SHOULD MIX OUT TO SOME SCATTERED CU
(OR PERHAPS THIN OUT ALTOGETHER) BY EARLY AFTERNOON.  CLEAR AND COOL
THURSDAY NIGHT...WILL PROBABLY SEE SOME OF THE TYPICAL ICEBOX
LOCALES DIP INTO THE UPPER 30S.

MARINE...SMALL CRAFT ADVISORY ON NORTHERN LAKE MICHIGAN WILL LIKELY
NEED TO BE EXTENDED...WITH LONG SOUTHWEST FETCH CONTINUING UNTIL
COLD FRONTAL PASSAGE LATER THIS AFTERNOON SEE NO REASON WHY WAVES
WILL SUBSIDE TO ANY GREAT DEGREE (STILL 5 FEET AT THE NORTHERN LAKE
MICHIGAN BUOY).  GUSTY OFFSHORE WINDS MAY ALSO REQUIRE A SMALL CRAFT
ADVISORY WITHIN NORTHEAST LOWER LAKE HURON NEARSHORE ZONES THIS
AFTERNOON...ESPECIALLY SOUTH OF PRESQUE ISLE LIGHT.  WINDS SHIFT
NORTH/NORTHWEST TONIGHT...MAY STILL BE A BIT GUSTY AS BOUNDARY LAYER
BECOMES MORE NEUTRAL/SLIGHTLY UNSTABLE WITH LOW LEVEL COLD
ADVECTION.  COULD SEE SMALL CRAFT CONDITIONS DEVELOPING WITHIN
NORTHWEST FLOW LAKE HURON COASTAL CONVERGENCE ZONE BETWEEN THE
STRAITS AND THUNDER BAY LATER TONIGHT INTO EARLY THURSDAY.  BEYOND
THAT NO OTHER HEADLINE ISSUES ANTICIPATED THROUGH THURSDAY
NIGHT.

EARLY EXTENDED RANGE (FRIDAY THROUGH SUNDAY)...NO CHANGES MADE TO
EXTENDED GRIDS...WHICH FEATURES A DRY HOLIDAY WEEKEND WITH
MODERATING TEMPERATURES STARTING FRIDAY.

JPB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR LMZ323-
     341-342-344>346.

LH...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR LHZ348-
     349.

LS...NONE.
&&
Hazardous weather outlook, Jul 2, 1:49 PM EDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
149 PM EDT WED JUL 2 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
031100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
149 PM EDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER MICHIGAN THROUGH
LATE AFTERNOON...AND ACROSS NORTHERN LOWER MICHIGAN THROUGH EARLY
EVENING. THERE IS A THREAT FOR SEVERE THUNDERSTORMS PRIMARILY ACROSS
NORTHERN LOWER MICHIGAN...WITH THE GREATEST THREAT EXPECTED THROUGH
7 PM. STRONGEST STORMS MAY PRODUCE WIND GUSTS UP TO 60 MPH OR HAIL
UP TO 1 INCH DIAMETER. SEE ONGOING WATCH FOR MORE DETAILS.

THERE IS A RISK OF RIP CURRENTS TODAY ON LAKE MICHIGAN BEACHES OF
NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE MACKINAC
BRIDGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS EASTERN UPPER MICHIGAN
SUNDAY NIGHT...AND ALL OF NORTHERN MICHIGAN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR NORTHERN LOWER MICHIGAN
THIS AFTERNOON AND EVENING.

ADAM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:46 PM EDTSevere Thunderstorm WarningAPXManistee, Wexford59 min
Jul 2, 1:45 PM EDTSpecial Marine WarningAPX52 min
Jul 2, 4:27 PM EDTSpecial Marine WarningAPX33 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.